Limits...
An Atypical Case of Methemoglobinemia due to Self-Administered Benzocaine.

Nappe TM, Pacelli AM, Katz K - Case Rep Emerg Med (2015)

Bottom Line: In addition, the patient reported that he also had a severe toothache for several days, which he had been self-treating with an over-the-counter oral benzocaine gel.Ultimately, the diagnosis of methemoglobinemia was made by clinical history, physical examination, and the appearance of chocolate-colored blood and arterial blood gas (ABG) with cooximetry.Discussion with patients regarding the dangers of inappropriate use of these medicines is imperative, as such warnings are typically not evident on product labels.

View Article: PubMed Central - PubMed

Affiliation: Department of Emergency Medicine, Lehigh Valley Hospital/USF Morsani College of Medicine, Cedar Crest Boulevard and Interstate 78, Allentown, PA 18103, USA.

ABSTRACT
Acquired methemoglobinemia is an uncommon hemoglobinopathy that results from exposure to oxidizing agents, such as chemicals or medications. Although, as reported in the adult population, it happens most often due to prescribed medication or procedural anesthesia and not due to easily accessed over-the-counter medications, the authors will describe an otherwise healthy male adult with no known medical history and no prescribed medications, who presented to the emergency department reporting generalized weakness, shortness of breath, headache, dizziness, and pale gray skin. In addition, the patient reported that he also had a severe toothache for several days, which he had been self-treating with an over-the-counter oral benzocaine gel. Ultimately, the diagnosis of methemoglobinemia was made by clinical history, physical examination, and the appearance of chocolate-colored blood and arterial blood gas (ABG) with cooximetry. After 2 mg/kg of intravenous methylene blue was administered, the patient had complete resolution of all signs and symptoms. This case illustrates that emergency physicians should be keenly aware of the potential of toxic hemoglobinopathy secondary to over-the-counter, nonprescribed medications. Discussion with patients regarding the dangers of inappropriate use of these medicines is imperative, as such warnings are typically not evident on product labels.

No MeSH data available.


Related in: MedlinePlus

Orajel with ingredients including benzocaine 20%.
© Copyright Policy
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4383305&req=5

fig1: Orajel with ingredients including benzocaine 20%.

Mentions: A 29-year-old male of Chinese descent with no known medical history and no prescribed medications presented to the emergency department with a chief complaint of generalized weakness since the previous evening. He also reported dyspnea, headache, and dizziness, which started the day of presentation, and his coworkers noted his skin to be pale and grayish in appearance. The patient also reported that he had a toothache for several days and was self-treating with an over-the-counter topical medication, Maximum Strength Orajel (benzocaine) (Figure 1). He stated he had been applying the gel three times per day for three days.


An Atypical Case of Methemoglobinemia due to Self-Administered Benzocaine.

Nappe TM, Pacelli AM, Katz K - Case Rep Emerg Med (2015)

Orajel with ingredients including benzocaine 20%.
© Copyright Policy
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4383305&req=5

fig1: Orajel with ingredients including benzocaine 20%.
Mentions: A 29-year-old male of Chinese descent with no known medical history and no prescribed medications presented to the emergency department with a chief complaint of generalized weakness since the previous evening. He also reported dyspnea, headache, and dizziness, which started the day of presentation, and his coworkers noted his skin to be pale and grayish in appearance. The patient also reported that he had a toothache for several days and was self-treating with an over-the-counter topical medication, Maximum Strength Orajel (benzocaine) (Figure 1). He stated he had been applying the gel three times per day for three days.

Bottom Line: In addition, the patient reported that he also had a severe toothache for several days, which he had been self-treating with an over-the-counter oral benzocaine gel.Ultimately, the diagnosis of methemoglobinemia was made by clinical history, physical examination, and the appearance of chocolate-colored blood and arterial blood gas (ABG) with cooximetry.Discussion with patients regarding the dangers of inappropriate use of these medicines is imperative, as such warnings are typically not evident on product labels.

View Article: PubMed Central - PubMed

Affiliation: Department of Emergency Medicine, Lehigh Valley Hospital/USF Morsani College of Medicine, Cedar Crest Boulevard and Interstate 78, Allentown, PA 18103, USA.

ABSTRACT
Acquired methemoglobinemia is an uncommon hemoglobinopathy that results from exposure to oxidizing agents, such as chemicals or medications. Although, as reported in the adult population, it happens most often due to prescribed medication or procedural anesthesia and not due to easily accessed over-the-counter medications, the authors will describe an otherwise healthy male adult with no known medical history and no prescribed medications, who presented to the emergency department reporting generalized weakness, shortness of breath, headache, dizziness, and pale gray skin. In addition, the patient reported that he also had a severe toothache for several days, which he had been self-treating with an over-the-counter oral benzocaine gel. Ultimately, the diagnosis of methemoglobinemia was made by clinical history, physical examination, and the appearance of chocolate-colored blood and arterial blood gas (ABG) with cooximetry. After 2 mg/kg of intravenous methylene blue was administered, the patient had complete resolution of all signs and symptoms. This case illustrates that emergency physicians should be keenly aware of the potential of toxic hemoglobinopathy secondary to over-the-counter, nonprescribed medications. Discussion with patients regarding the dangers of inappropriate use of these medicines is imperative, as such warnings are typically not evident on product labels.

No MeSH data available.


Related in: MedlinePlus